Alert archive / Wyoming / Snow Squall Warnings in 2020

Snow Squall Warning 2, NWS Cheyenne, WY

January 14, 2020Carbon County, Wyoming

NWS Cheyenne, WY issued this snow squall warning at Jan 14, 2020, 4:58 PM MST for Carbon County, Wyoming. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 14, 2020, 4:58 PM MST (23:58 UTC)
Expired
Jan 14, 2020, 5:30 PM MST
In force
32 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Carbon County, WY

The radar

The Riverton/Lander radar (KRIW), 169 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 12.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2020-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2020-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

642 
WWUS55 KCYS 142359
SQWCYS

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Cheyenne WY
458 PM MST Tue Jan 14 2020

WYC007-150030-
/O.NEW.KCYS.SQ.W.0002.200114T2358Z-200115T0030Z/
Carbon WY-
458 PM MST Tue Jan 14 2020

The National Weather Service in Cheyenne has issued a

* Snow Squall Warning for...
  Central Carbon County in south central Wyoming...

* Until 530 PM MST.

* At 458 PM MST, a second dangerous snow squall was located 10 miles 
  west of Teton Reservoir, or 15 miles southwest of Rawlins, moving 
  northeast at 40 mph.

  HAZARD...Whiteout conditions less than 1 quarter mile visibility. 
           Zero visibility in snow and blowing snow. Wind gusts 
           greater than 40 mph.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

* 

This includes Interstate 80 in Wyoming between mile markers 200 and
228.
 
Locations impacted include...
Rawlins, Sinclair and Separation Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Serious injuries and deaths may result from people exiting their
vehicles during a snow squall. Drivers may not be able to see you or
to stop! If stopped on the roadway or involved in an accident,
quickly exit your vehicle move as far away from the roadway as
possible ONLY when it is safe to do so. Do not stand along or near
the roadway, since approaching vehicles may be unable to maintain
control.

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 4199 10750 4199 10698 4167 10695 4162 10734
      4166 10751
TIME...MOT...LOC 2358Z 239DEG 34KT 4164 10747 

$$

Lyons
1 follow-up statement
052 
WWUS55 KCYS 150033
SQWCYS

Snow Squall Warning
National Weather Service Cheyenne WY
532 PM MST Tue Jan 14 2020

WYC007-150042-
/O.EXP.KCYS.SQ.W.0002.000000T0000Z-200115T0030Z/
Carbon WY-
532 PM MST Tue Jan 14 2020

...THE SNOW SQUALL WARNING FOR CENTRAL CARBON COUNTY HAS EXPIRED...

The snow squall which prompted the warning has weakened and exited
the area. Therefore, the snow squall warning has been allowed to 
expire. Visibility may occasionally be reduced with heavier snow 
showers. Use caution if you are traveling. 

LAT...LON 4199 10750 4199 10698 4167 10695 4162 10734
      4166 10751
TIME...MOT...LOC 0032Z 239DEG 34KT 4179 10713 

$$

Lyons

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this snow squall warning went out at Jan 14, 4:42 PM MST, 16 minutes earlier.

Area forecast discussion, Jan 14, 4:42 PM MST, 16 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
442 PM MST Tue Jan 14 2020

.SHORT TERM...(This evening through Thursday)
Issued at 330 PM MST Tue Jan 14 2020

Tricky forecast setting up for tonight and Wednesday as a fast
moving upper level trough and Pacific cold front will move across
the area over the next 6 to 10 hours. Winds have continued to be
gusty this afternoon but have remained below 55 mph. Expect a lull
in the winds for a time tonight, but they will likely increase
once again behind the cold front.

Expect snowfall to increase from west to east between 500 pm and
900 pm this evening. Visible Satellite loop shows this area of
snow now pushing into southern Wyoming with snow expected in
Carbon county over the next few hours. Thankfully, this band of
snow will be very fast moving and likely out of most of the area
by midnight tonight. However, snow may be moderate to heavy at
times for most of Carbon and Albany county with snow as far east
as the Interstate 25 corridor. Expect a quick 1 or 2 inches of
snow along and south of I-80 from the I-80 Summit to the Rawlins
area, especially between Laramie and Rawlins, with 3 to 6 inches
of snow for the mountains. Thought about issuing a Winter Weather
Advisory for the Snowy & Sierra Madre Ranges tonight and for the
northern Snowy Range Foothills near Elk Mountain (for drifting and
blowing snow), but with the relatively short duration of the
event, decided to hold off on an advisory and address it with a
Special Weather Statement instead.

The other forecast concern tonight into Wednesday is winds
increasing across most of the wind prone areas, along with the
position of a surface arctic airmass. The arctic cold front to the
north and east is expected to drift south into the northern
panhandle of Nebraska and far east central Wyoming late tonight.
The extent that this front moves southward will determine the wind
threat for the I-80 Summit and adjacent foothills. If the front
moves into the southern panhandle/Colorado, surface pressure will
rapidly increase across the high plains, ending any wind threat.
However, models have been consistent in showing this front
stalling near, or just north, of the North Platte River valley
into early Wednesday. Models still indicate 700mb winds of 45-55
knots along with a lee-side inverted trough remaining at the
surface. With this in mind, decided to issue a High Wind Watch for
the I-80 Summit and foothills along with SW Platte County and the
central Laramie Range late this evening through early Wednesday
afternoon. This is a conditional watch based on the forecast
position of the arctic cold front, which is why our confidence is
not high enough for a warning at this time. Kept the Elk Mountain
and Arlington areas out of the watch for now, since precip loading
due to snowfall may decrease winds speeds a bit.

For Wednesday night and Thursday, seasonably cold conditions are
expected to continue as the arctic airmass retreats to the north
and east. It will be dry with little or no chance for
precipitation into Thursday evening. Lows in the teens are
expected with single digits in the colder valleys. Highs in the
mid 30s to mid 40s are forecast which is close to normal for this
time of the year. Attention will then shift to the next Pacific
storm system for Friday.

.LONG TERM...(Thursday night - Monday)
Issued at 241 AM MST Tue Jan 14 2020

Seasonal temperatures expected over the CWA through the period in
a generally progressive upper pattern. Best chance for pcpn looks
to be Friday into Friday night as a decent upper shortwave moves
east across the region. Most pcpn will fall over the higher mtns
where several inches of snow could occur, with downsloping flow
limiting pcpn elsewhere. Could see a relatively short but decent
Bora wind event Friday behind a cold front. A bit milder over the
weekend then a backdoor front looks to bank up against the mtns
Monday as a surface high settles over the central plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 433 PM MST Tue Jan 14 2020

VFR conditions anticipated at all terminals besides KLAR and KRWL
this evening. KLAR and KRWL terminals will see brief snow squall
possibilities from 0Z-1Z. Those two terminals will see temporary
conditions going back and forth between VFR and IFR for brief
periods. Will be monitoring conditions in the event of a extended
TEMPO group for these locations. Winds will be gusty between
25-35 knots over the SE WY terminals this evening and overnight.
Panhandle sites of KBFF, KAIA, and KSNY will see winds pick up
between 3Z-5Z up to 25 knots due to a stalling frontal boundary.

&&

.FIRE WEATHER...
Issued at 226 PM MST Tue Jan 14 2020

No fire weather concerns through the week with cooler than normal
temperatures and generally dry conditions outside of the
mountains. Periods of moderate to locally heavy snowfall are
expected in the mountains through tonight, and on Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from 9 PM MST this evening through Wednesday
     afternoon for WYZ106-116-117.

NE...None.
&&

SHORT TERM...TJT
LONG TERM...RE
AVIATION...BW
FIRE WEATHER...TJT
Hazardous weather outlook, Jan 14, 2:25 PM MST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
225 PM MST Tue Jan 14 2020

WYZ101-103>105-107-109>115-118-119-152130-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
225 PM MST Tue Jan 14 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Occasional gusty west to southwest winds are expected today and
tonight with gusts of 40 to 50 mph possible. Patchy blowing and
drifting snow is also possible west of the Laramie Range.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The next Pacific storm system will impact the weather on Friday,
bringing another round of strong winds and some snowfall to the
area.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-116-117-152130-
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
225 PM MST Tue Jan 14 2020

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Another round of strong winds are possible tonight through
Wednesday afternoon as another Pacific disturbance and cold front
move across the area. A High Wind Watch is in effect beginning
late this evening and continuing through early Wednesday afternoon
for gusts around 60 mph.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The next Pacific storm system will impact the weather on Friday,
bringing another round of strong winds and some snowfall to the
area.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-152130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-Goshen County-
225 PM MST Tue Jan 14 2020

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jan 14, 1:04 PM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
104 PM MST TUE JAN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             3 N SARATOGA            41.50N 106.80W
01/14/2020  M0.5 INCH        CARBON             WY   CO-OP OBSERVER

            CO-OP OBSERVER STATION SFHW4 3.4 N SARATOGA.

0715 AM     SNOW             6 NE ARLINGTON          41.66N 106.13W
01/14/2020  M0.5 INCH        CARBON             WY   COCORAHS

            COCORAHS STATION WY-CR-5 ROCK RIVER 9.6 WSW.

&&

WM
Special weather statement, Jan 14, 2:16 PM MST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
216 PM MST Tue Jan 14 2020

WYZ110-150600-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
216 PM MST Tue Jan 14 2020

...STRONG GUSTY WINDS EXPECTED THIS AFTERNOON WITH SNOW AND
BLOWING SNOW THIS EVENING INTO TONIGHT...

Winds this afternoon will occasionally gust around 50 mph ahead
of the next cold front. A band of snow will then move across
Carbon and Albany county after 500 PM MST late this afternoon into
late this evening. Although snow accumulations will generally be
between 1 to 2 inches, considerable drifting and blowing snow is
expected as winds gust as high as 55 mph. Visibilities will likely
drop down to one half mile at times tonight and into early
Wednesday morning.

Those traveling along Interstate 80 between Cheyenne and Rawlins
should be prepared for locally heavy snow showers and reduced
visibilities. Those traveling in light or high profile vehicles
are urged to use caution as westerly winds may gust around 55 mph
at times, resulting in travel difficulties.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 1:42 PM MSTHigh Wind WatchCYSAlbany, Laramie, Platte8 hr
Jan 14, 4:11 PM MSTSnow Squall WarningCYSCarbon49 min

Nearby

Snow Squall Warnings in Wyoming, 2020Every snow squall warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.